Arkansas, 2008

Flash Flood in Arkansas, August 22, 2008

August 22, 2008 · NWS MEG · 1 event in 1 county or zone

An upper level low brought heavy rain to portions of East Arkansas during the evening of August 22nd, 2008. Flash flooding occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low brought heavy rain to portions of East Arkansas during the evening of August 22nd, 2008. Flash flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI AUG 22 2008

.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON CONTINUE TO INDICATE A PERSISTENT UPPER LEVEL TROUGH
AXIS LOCATED FROM THE UPPER MIDWEST BACK THROUGH THE
CENTRAL/SOUTHERN PLAINS. SHOWER AND THUNDERSTORM ACTIVITY HAS
DECREASED ACROSS MUCH OF THE MID SOUTH WITH THE EXCEPTION OF AREAS
ALONG AND WEST OF THE RIVER WHERE CONVECTIVE ACTIVITY HAS BEEN
MOST PERSISTENT IN PROXIMITY OF THE TROUGH AXIS. TEMPERATURES HAVE
WARMED INTO THE 80S AT MOST LOCATIONS. MAIN FORECAST CHALLENGE
CONTINUES TO BE THE RAIN CHANCES ASSOCIATED WITH THE TRACK OF
TROPICAL STORM FAY WHICH HAS GRADUALLY MOVED WEST TODAY NEAR
TALLAHASSEE FLORIDA. MAIN ADJUSTMENT IN THIS FORECAST PACKAGE IS
ADJUSTMENT TO POPS WITH THE FORECAST TRACK OF TROPICAL STORM FAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY
COME TO AN END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
EXPECTING ADDITIONAL CONVECTIVE DEVELOPMENT TO DEVELOP SATURDAY
BUT THINK COVERAGE WILL REMAIN ISOLATED AT BEST. A COLD FRONT WILL
BEGIN TO DROP INTO THE MID SOUTH SUNDAY WHILE TROPICAL STORM FAY
MOVES INTO SOUTH CENTRAL MISSISSIPPI. THE COLD FRONT WILL THEN
STALL OUT AS IT ENCOUNTERS THE TROPICAL SYSTEM. THE 00Z ECMWF AND
12Z GFS HAVE THE BEST MODEL CONSISTENCY AT THIS TIME AND LEANED
FORECAST TOWARDS THE SOLUTION. THE 12Z ECMWF TAKES THE TROPICAL
STORM REMNANTS A BIT FURTHER EAST THAN MODEL CONSENSUS.
NONETHELESS...THE BEST RAIN CHANCES WILL REMAIN SOUTH OF I-40
ESPECIALLY ACROSS NORTHEAST MISSISSIPPI. LONG RANGE MODELS THEN
GRADUALLY TAKE THE TROPICAL SYSTEM OUT OF THE MID SOUTH BY THE END
OF THE LONG RANGE FORECAST. &&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 22, 2:51 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT FRI AUG 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MID
SOUTH TODAY INTO THIS EVENING. A FEW STORMS MAY BE STRONG WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Aug 22, 5:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT FRI AUG 22 2008

ARZ035-230015-
CROSS AR-
645 PM CDT FRI AUG 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...

STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO 45 MPH
WINDS WERE LOCATED OVER NORTHWEST AND NORTH CENTRAL CROSS COUNTY.
THESE STORMS WERE NEAR STATIONARY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

The radar

The Memphis radar (KNQA), 83 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cross

When
August 22, 7:00 PM CST to 8:00 PM CST
Where
Cross County, 1.39 mi NNW of Wynne Muni Arpt to 1.33 mi WNW of Wynne Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.249, -90.776

Heavy rain produced flash flooding in Wynne. Water covered Killough Road as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130632.